Florida, 2014

Lightning Strike in Florida, July 11, 2014

July 11, 2014 · NWS JAX · 1 event in 1 county or zone

Mean layer trough over the region triggered afternoon thunderstorms. Lightning caused a structure fire in Duval County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer trough over the region triggered afternoon thunderstorms. Lightning caused a structure fire in Duval County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 1:24 PM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 11, 1:24 PM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT FRI JUL 11 2014

.SHORT TERM...TODAY AND TONIGHT...CONVECTION WAS A LITTLE SLOWER TO
INITIATE THIS AFTERNOON BUT SCATTERED ACTIVITY HAS NOW DEVELOPED
OVER SE GA NEAR A STALLED SURFACE TROUGH. A WEAK HIGH PRESSURE
RIDGE IS JUST SOUTH OF OUR AREA...AND ACTIVITY EARLY THIS
AFTERNOON IS ISOLATED OVER NE FL. STILL EXPECTING SCTD TO NUMEROUS
SHOWERS/STORMS BY MID AFTN TO CONTINUE INTO THE EARLY EVENING
BEFORE DISSIPATING OVER LAND. STORMS WILL HAVE A SLOW AND ERRATIC
MOVEMENT WHICH WILL ALLOW FOR TORRENTIAL RAINS AND LOCALIZED
FLOODING. SHOWERS AND ISOLD STORMS WILL SURGE OVER THE COASTAL
WATERS AFTER MIDNIGHT...ESPECIALLY THE GA WATERS AND ALSO FARTHER
OFFSHORE NEAR THE GULF STREAM. PATCHY GROUND FOG IS POSSIBLE
ESPECIALLY WHERE HEAVY RAIN HAS FALLEN.

SATURDAY THROUGH MONDAY...SURFACE FRONT AND UPPER TROUGH WILL
DRIFT SOUTH INTO S GA ON SATURDAY. EXPECT NUMEREROUS C0VERAGE OF
SHOWERS AND THUNDERSTORMS BY AFTERNOON AS PWATS REMAIN NEAR 2
INCHES. RAINFALL WILL BE LOCALLY HEAVY WITH A SLOW CELL MOVEMENT
TO THE NE. ON SUNDAY THE UPPER SHEAR AXIS AND SURFACE FRONT WEAKENS
AS UPPER RIDGE BUILDS BACK OVER THE AREA. STILL EXPECT SCATTERED
COVERAGE OF MAINLY AFTERNOON/EVENING STORMS ON SUNDAY AND AGAIN MONDAY
WITH NEAR AVERAGE TEMPS/POPS.

.LONG TERM...TUESDAY THROUGH FRIDAY...UPPER TROUGH AMPLIFYS OVER
THE EASTERN U.S. NEXT WEEK. A COLD FRONT WILL SINK SLOWLY SOUTH
INTO S GA AND N FL BY THE END OF THE WEEK. EXPECT AT LEAST CHANCE
POPS AS SYNOPTIC LIFT INTERACTS WITH MOIST UNSTABLE AIRMASS.
TEMPERATURES WILL BE CLOSE TO AVERAGE WITH POPS AT OR ABOVE
AVERAGE.

&&

.AVIATION...
PREVAILING VFR EXPECTED WITH CIGS NEAR OR JUST ABOVE 3 KFT THIS
AFTERNOON. HAVE TEMPO FOR TSRA BETWEEN 19Z AND 22Z. LIGHT TO CALM
WINDS ARE EXPECTED OVERNIGHT WITH A SLIGHT LAND BREEZE PREVAILING.

&&

.MARINE...
WINDS ARE GENERALLY SE 10 KTS OR LESS WITH 1-3 FT SEAS. FAIRLY
WEAK FLOW IS EXPECTED INTO MONDAY. SOUTH WINDS ARE FORECAST TO
INCREASE BY MON NIGHT THROUGH MID WEEK AS THE SURFACE HIGH PRESSURE
DRIFTS FARTHER OFFSHORE AND PRESSURE GRADIENT STRENGTHENS OVER THE
WATERS. SCEC HEADLINES ARE EXPECTED FOR OFFSHORE WATERS ON TUE-
WED.

RIP CURRENTS: LOW RISK IS EXPECTED THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  72  94 /  60  50  40  50
SSI  75  85  75  87 /  40  60  50  50
JAX  74  88  73  91 /  50  50  40  40
SGJ  75  85  74  87 /  40  40  40  40
GNV  72  87  71  90 /  60  50  50  50
OCF  72  88  71  91 /  50  50  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/TRABERT/
Hazardous weather outlook, Jul 11, 4:12 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 PM EDT FRI JUL 11 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-122115-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
512 PM EDT FRI JUL 11 2014

...SCATTERED TO NUMEROUS STORMS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE MAINLY ACROSS
INLAND AREAS THROUGH THIS EVENING BUT SCATTERED SHOWERS AND
THUNDERSTORM ACTIVITY WILL ALSO MOVE INTO THE COASTAL WATERS BY
LATE EVENING. A FEW OF THESE STORMS WILL BE STRONG...WITH BRIEF
GUSTY WINDS AROUND 50 MPH AND FREQUENT LIGHTNING. DUE TO SLOW AND
ERRATIC STORM MOTION...LOCALLY HEAVY RAINFALL AND MAY CAUSE MINOR
FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 11, 5:27 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT FRI JUL 11 2014

FLZ031-032-036-037-112300-
ALACHUA-BRADFORD-CLAY-PUTNAM-
627 PM EDT FRI JUL 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...ALACHUA AND PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 700 PM EDT...

AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED OVER MELROSE...MOVING NORTHEAST AT 5 MPH. WILL ALSO AFFECT
AREAS AROUND MELROSE LANDING...ORANGE HEIGHTS...MELROSE...
PUTNAM HALL...LAKE GENEVA...KEYSTONE HEIGHTS...WALDO...
FLORAHOME AND HAMPTON THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2995 8229 2986 8184 2964 8188 2977 8238
TIME...MOT...LOC 2227Z 199DEG 1KT 2973 8205

ZIBURA
Special weather statement, Jul 11, 5:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
640 PM EDT FRI JUL 11 2014

FLZ035-036-112310-
ALACHUA-GILCHRIST-
640 PM EDT FRI JUL 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
GILCHRIST COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 710 PM
EDT...

AT 640 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF NEWBERRY...MOVING
NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEWBERRY THROUGH 710 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2979 8266 2973 8251 2958 8262 2966 8275
TIME...MOT...LOC 2240Z 217DEG 3KT 2969 8265

SHASHY
Special weather statement, Jul 11, 5:50 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
650 PM EDT FRI JUL 11 2014

FLZ032-037-112320-
CLAY-PUTNAM-
650 PM EDT FRI JUL 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND PUTNAM
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 720 PM EDT...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FLORAHOME...MOVING NORTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PUTNAM HALL...
FLORAHOME AND GEORGE'S LAKE THROUGH 720 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2992 8197 2985 8172 2963 8184 2970 8201
TIME...MOT...LOC 2250Z 198DEG 3KT 2975 8189

SHASHY
Special weather statement, Jul 11, 6:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
735 PM EDT FRI JUL 11 2014

FLZ032-037-120010-
CLAY-PUTNAM-
735 PM EDT FRI JUL 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND PUTNAM
COUNTIES FOR STRONG WINDS AND FREQUENT LIGHTNING VALID UNTIL 810 PM
EDT...

AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
OF GEORGE'S LAKE TO 7 MILES SOUTHWEST OF GEORGETOWN...MOVING EAST AT
5 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND GEORGE'S
LAKE...HOLLISTER...CARRAWAY...FRUITLAND...WELAKA...SATSUMA...POMONA
PARK...PALATKA...GEORGETOWN AND EAST PALATKA THROUGH 810 PM EDT.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF AROUND 45 MPH
CAN BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2936 8166 2937 8167 2937 8174 2938 8174
      2942 8174 2943 8177 2948 8177 2949 8182
      2997 8188 2997 8161 2934 8160 2932 8167
TIME...MOT...LOC 2334Z 270DEG 4KT 2988 8177 2934 8173

SHASHY
Special weather statement, Jul 11, 6:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
737 PM EDT FRI JUL 11 2014

FLZ040-120000-
MARION-
737 PM EDT FRI JUL 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 800 PM EDT...

AT 737 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF JUNIPER SPRINGS...
MOVING NORTH AT 15 TO 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS AROUND SALT SPRINGS AND JUNIPER SPRINGS THROUGH 800 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 MPH
CAN BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8182 2940 8180 2939 8174 2937 8174
      2937 8167 2935 8165 2933 8168 2928 8164
      2905 8163 2904 8165 2896 8166
TIME...MOT...LOC 2337Z 186DEG 15KT 2907 8172

SHASHY
Special weather statement, Jul 11, 7:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
814 PM EDT FRI JUL 11 2014

FLZ037-038-120100-
FLAGLER-PUTNAM-
814 PM EDT FRI JUL 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM AND
FLAGLER COUNTIES FOR STRONG WINDS AND FREQUENT LIGHTNING VALID UNTIL
900 PM EDT...

AT 814 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FRUITLAND...MOVING NORTHEAST AT 5
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
FRUITLAND...GEORGETOWN...WELAKA...CRESCENT CITY...SATSUMA...SAN
MATEO...POMONA PARK...ANDALUSIA AND LAKE COMO THROUGH 900 PM EDT.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 MPH CAN BE
EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2934 8157 2932 8165 2934 8167 2934 8166
      2937 8167 2937 8172 2938 8175 2942 8174
      2943 8176 2964 8162 2952 8139
TIME...MOT...LOC 0014Z 214DEG 6KT 2943 8164

SHASHY

The radar

The Jacksonville radar (KJAX), 32 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 11, 7:30 PM EST
Where
Duval County, 0.6 mi W of Goodbys
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.200, -81.630

Lightning caused a structure fire to a home at 9400 Beauclerc Oaks Drive. The time of the event was approximate. The cost of damage is unknown and estimated for the event to be included in StormData.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532659.